Sulfasalazine Rash?

Hi folks, am looking for a bit of advice as a few weeks into starting on Sulfa I have developed a bit of a rash under my armpits, very itchy I might add, but it puts me in mind of prickly heat which I had on a holiday in a very hot country.

Does anyone have a bit of a home cure, at the moment I'm washing in tea tree wash and not using a deodorant but putting a cooling aloe vera gel there, but I was wondering if anyone had tried anti histamenes or similar. I don't want it to spread.

Any suggestions greatly received just to see if I can ride it out and maybe it will settle down.

Thanks in advance folks.

Regards

Liz

9 Replies

oldestnewest
  • Thanks very much, at least I know it's not just me. Hopefully if it's just a lack of moisture that's easier to deal with than other things.

    Could I ask where you have it, and does it get worse the longer you're on Sulfa or does it kinda stay the same?

    thanks again.

    Liz

  • Thanks very much, I will try and find out about the antihistamene thing, but for now I'll treat it as dry-sensitive skin and hope I stop scratching soon!

    Thanks and hope you keep well.

    Liz

  • Hi checkoutchick

    I developed a rash on my arms four weeks into starting sulphasalazine, it was like prickly heat then it turned into freckle like brown splodges that lasted another month. Was told to stop the tablets straight away. Not sure if this helps but it's all cleared up now. Good luck with yours!!! Lou

  • Thanks very much Lou, am interested to know what you were put on instead if you would be so kind. I feel fine other than this blinking itching, so am curious what you had instead.

    Thanks

    Liz

  • Hi,

    I started on mtx but had problems with my hair falling out so had this reduced and sulphasalazine was introduced. Had just got up to the full dose when the rash arrived. Felt well on both and looking back my joints were quite good. I couldn't start on anything else until these two were out of my system. So three months of no medication has made me realise that I need to take something. I am now on my second week of ant TNF enberel, so far so good, takes time to work so I'm staying positive. This WILL be the one!!

  • If you get any kind of rash from sulfasalazine then REPORT IT TO YOUR DOCTOR STRAIGHT AWAY. THIS IS AN ALLERGY. If your GP doesn't take it seriously, then I'd be very tempted to stop it first, and then let the rheumatologist know, or to phone the rheumatology secretary and make sure they know why you are stopping it. Sulfa allergy can be dangerous, and its really not worth persisting with it or trying to use creams to try and control it. There are lots of other drugs you can try if you can't tolerate sulfasalazine. Also if you become allergic to one sulfa drug, then that means that you could get an even worse reaction if you get given another one (eg sulfa antibiotics) later. I just don't think its worth the risk to keep on taking it.

  • Hi Liz

    I also think it's worth speaking to your GP or rheumatology nurse in case this is a reaction or something that could worsen. Better to report a side effect like this and then the pressure is on the healthcare professionals to tell you how to treat it and whether or not to come off of medication etc than to have to try to decide what to do for the best yourself.

    Kind regards

    Victoria

    (NRAS Helpline)

  • Hi to everyone

    I have taken advice off the kind souls who responded to this question and had a chat with my Rheumy nurse who told me to stop taking the Sulfa immediately and she's getting back to me with an appt with my Rheumy Guy asap.

    So thanks very much folks, wishing a good day to all

    Liz

  • Tried sulpha. when first diagnosed - awful reaction, rash, vomiting, terrible itching "you know where" and GP said give it a chance! Tried again, same reaction, felt really ill with it, so stopped it and have now been on MTX for 12 years. So, sulpha. obviously not for me. If you dr. thinks rash will subside, take the advice you think best.

    Good luck with it.

    x

You may also like...